A social rugby player has been handed a four year ban after he tested positive for anabolic steroids which he claims were inadvertently injected into his body by a sports therapist.
Dean Ashfield, registered as a player for Clevedon RFC, has been banned from all sport for four years following an in-competition test on 15 March 2017.
He is banned from 10 April 2017, the date of his provisional suspension, until 9 April 2021.
Mr Ashfield tested positive for three substances, Drostanolone, Trenbolone and Clenbuterol. All three anabolic agents are non-specified substances included on the 2017 World Anti-Doping Agency Prohibited List.
A brick-layer by trade, he was charged with a breach of World Rugby regulation 21.2.1, “Presence of a Prohibited Substance or its Metabolites or Markers in an Athlete’s Sample”. He admitted the charge and was handed a four-year ban by the National Anti-Doping Panel.”
While he admitted liability, he attempted to explain how the substances found their way into his body unintentionally.
He said he had sought therapy following a knee ligament reconstruction which had left him in severe and constant pain.
He testified that after not receiving relief from conventional treatment, he sought the help of a sports therapist who he said injected him with a fluid that he now believes to have contained the substances in question.
He said that at the time he believed the injection to be some form of cortisone.
“The sports therapist mentioned that, given my acute pain, he could give me a shot to ease the pain in my back. I believed this would be some form of a cortisone injection and I agreed for him to give me a shot of the treatment. To be absolutely clear, we did not discuss the contents of the injection and I categorically did not have any idea what substances were to be introduced.
“I trusted the sports therapist and had no reason whatsoever to believe that the injection was going to be anything untoward; it was proposed as a routine pain relief treatment and I took him at his word, at a point in my life where I was desperate to reduce the pain.”
Following that single injection, he says that his back “felt a little better” and he was “able to continue fairly normally at work”. He had no further treatment and he evidently continued to play rugby.
The report says that: “Perhaps unsurprisingly, the RFU was gravely sceptical about that explanation”.
RFU Anti-Doping and Illicit Drugs Programme Manager Stephen Watkins said: “This case demonstrates that there are serious consequences to doping.
“Beyond the performance-enhancing effects of steroids, there are significant health risks associated with their use, including kidney failure, liver damage and an increased risk of strokes and heart attacks.”